Call 800-429-5210 toll-free to speak with a drug abuse counselor.
Chat Let's Talk: Click To Chat Call Now: 24Hr Addiction Hotline 800-429-5210 Email We'll Call You: Contact Us

Is It Safe to Detox from Opium at Home?

We can help you find local opiate addiction treatment, call 800-429-5210 for a free referral.

It is never safe to detox at home, but unfortunately, many people do not realize that opium detox can be just as painful and dangerous as other types of drug withdrawal. Call 800-429-5210 to find residential detox programs that can help you easily transition into addiction treatment.

Opium Withdrawal and Its Symptoms

Harvard Medical School states, opioid withdrawal symptoms “are not life-threatening, but are extremely uncomfortable.” Still, this does not mean it will be easy or even safe to withdraw alone. Detox should be performed in a professional rehab setting where individuals can have 24-hour access to medical help. The withdrawal symptoms of opium include:

  • Agitation
  • Anxiety
  • Diarrhea
  • Nausea and vomiting
  • Muscle, bone, and joint pain
  • Flu-like symptoms (runny nose, sweating, fevers, chills etc.)
  • Insomnia
  • Depression

    Detox from Opium

    Depression is a common opium withdrawal symptom.

Though these symptoms are not physically dangerous like those associated with alcohol or benzodiazepine withdrawal, they can be extremely uncomfortable. The pain associated with opium withdrawal can be directly related to the severity of someone’s dependence on this drug, and many people are not prepared for the level of pain they will experience, as their use of opioids has minimized their pain threshold for a long time. The flu-like symptoms can be almost unbearable, and even though some individuals may attempt to taper their use of the drug, this is a dangerous act when performed at home.

Tapering at Home is Risky

If you are unsure how to taper your use of opium or other opioid drugs, it can be very risky to do so without a doctor’s help. In addition, taking prescription opioids without a doctor’s consent is illegal and extremely dangerous. Those who attempt to taper their opioid use at home are putting themselves in a very precarious situation when the safest thing to do is to receive treatment under the care of licensed medical professional.

Relapse is a Serious Threat

Whether you attempt to withdraw slowly via tapering or by going cold turkey, doing so without a professional’s help is much more likely to lead to relapse. In this case, relapse is extremely dangerous and, more often than during any other time in an opioid abuser’s life, is expected to be deadly. According to the National Library of Medicine, “Because withdrawal reduces the person’s tolerance to the drug, those who have just gone through withdrawal [or are currently going through it] can overdose on a much smaller dose than they used to take.”

You will require professional detox treatment in order to avoid the possibility of relapse and the other serious side effects associated with this outcome. Even those who make it through withdrawal without relapsing will often attempt to go on living their lives after their withdrawal is over without seeking professional addiction treatment. This is dangerous because the individual never actually receives the help they need, putting themselves at a huge risk for relapse.

Tips for Getting Off Opiate Drugs

Is It Safe to Detox from Opium at Home?

One should always seek professional help when detoxing from a drug of abuse. Call 800-429-5210 to find treatment options that will be beneficial to your needs as well as detox and rehab centers that will allow you to receive the treatment necessary for your recovery. Call now to recover safely from opium abuse, dependence, and addiction.

Pin It on Pinterest

Shares